Illinois, 2020Tornadoes and Damaging Winds in Illinois, July 15, 2020
July 15, 2020 · NWS LSX · 15 events in 9 counties and zones
A strong cold front moved through the region triggering showers and storms. Some of the storms produced damaging winds and a couple of tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the region triggering showers and storms. Some of the storms produced damaging winds and a couple of tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 15, 2:10 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 15, 2:10 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
310 PM CDT Wed Jul 15 2020
.SHORT TERM... (Through Late Thursday Night)
Issued at 239 PM CDT Wed Jul 15 2020
The primary focus will be on the severe weather threat through
this evening. Included in this threat will be the potential for
damaging winds, flash flooding, and a couple of tornadoes. Brief
episodes of hail cannot be ruled out. However, the potential for
sustained large hail producing storms has a key limiting factor.
As we approached the top of the hour (20z), a complex of
thunderstorm activity continue to exit the northeast section of
the forecast area into west-central Illinois. A surface cold front
stretched from northeast Missouri through central and far
southwest Missouri, marked by a wind shift out of the northwest
and temperatures in the low to mid-70s. Areas of north and
northeastern Missouri impacted by rain have struggled to make it
to 80 degrees ahead of the arrival of the front. Temperatures aren't
likely to move much with northwesterly flow and broken/overcast
skies behind the boundary.
Ahead of the front, mid to high clouds have broken, creating a
void over portions of southwest Illinois and southeast and east-
central Missouri. Surface analysis shows temperatures have made it
well into the 80s and low 90s with dewpoint well into the 70s.
SPC mesoanalysis shows a stark demarcation in CAPE values from
north to south with SBCAPE around 4000 J/kg. Effective shear runs
35-45 kts with 0-3km shear in the 30-35 knt range. Further west, a
a second remnant MCV feature continue to plow east through western
and central Missouri.
Over the next several hours, organized single-celled storms will
continue to develop in the vicinity of the void of cloud cover
with the strongest storms running along and south of the CAPE
gradient. Initially, hail could be produced by thunderstorms as
recent cloud tops have pushed above 50k feet. The limitation is
the warm surface layer that has pushed the -20C height above 27k
feet. This will make it somewhat difficult to sustain large hail,
especially as single cells continue to evolve.
Single cells are expected to evolve into a clusters within an
overall line along and ahead of the cold front. Hi-res guidance
has been more consistent in maturing the feature into an bowing
segment through east-central Missouri and southwest Illinois. This
suggest wind will be become the most probable threat. 0-3km shear
and backing winds ahead of the front will also exhibit a threat
for tornadoes.
The front pushes southeast and east through the evening with a
general weakening in thunderstorms after sunset. Though the
severe threat will not be zero, the chances will likely diminish
through 03z with the front clearing most of the area by 05z. The
front sage south before stalling across southern Missouri and
southern Illinois. Surface high pressure builds over Missouri and
Illinois through the day Thursday, drawing in lower dewpoints and
slight cooler temperatures with gradually clear skies through
early afternoon. Forecast highs, even at the 75th percentile, are
near normal. With lower dewpoints, it will likely feel like a
brief reprieve of hot and sticky conditions.
Maples
.LONG TERM... (Friday through Next Wednesday)
Issued at 239 PM CDT Wed Jul 15 2020
There is the potential for an extended period of heat, coupled with
increasing moisture, which may result in heat indices well above 100
degrees from Friday into early next week. Confidence is somewhat
cautioned by the placement of a stalled front to our south, along
with the position/evolution of an upper ridge across the region.
By Friday morning, an elongated ridge builds northward in the upper
levels, extending from New Mexico through the Mid-Atlantic seaboard.
At the surface, a cold front undercuts the upper ridge. The front is
expected stall somewhere in the vicinity of southern Missouri and
southern Illinois as a surface high builds in behind the front and
translates east through the day Friday. This will result in
southwesterly low level flow and moderating temperatures. Meanwhile,
a shortwave is expected to traverse the northern periphery of the H5
ridge from the central plains and along the west-to-east orientation
of the stalled surface boundary. The surface high should have enough
influence resulting in subsidence, keeping much of the area dry. The
greatest uncertainty exists along the southern third of the forecast
area, where locations could be well within play should the front
meander back to the north ahead of the anticipated shortwave early
Friday. Locations that remain dry could see the first day of 100+
heat indices Friday afternoon into Friday evening.
Friday events will play a key role in what transpires over the
weekend. Should an MCV pan out from Kansas through southern
Missouri, it could act to reinforce the surface boundary south of
the area Saturday, while the upper ridge continues to strengthen
overhead. There are indications that the remnant MCV feature stalls
in low flow at the western edge of a strong southeast CONUS mid-
level ridge. The stalled boundary is rather diffuse at this point,
but when coupled with the remnant MCV feature, diurnal
instability and ample moisture will be enough to spark and
isolated or widely scattered storm over southeast Missouri and
southwest Illinois Saturday afternoon.
This seems to be the theme through the remainder of the period, fine
tuning smaller features passing around the northern periphery of the
upper ridge and monitoring potential for diurnally driven
thunderstorms. It looks like we'll remain tucked in an envelope of
relative tranquility Sunday. Another surface front looks to approach
from the north by late Monday with the approach of an upper level
shortwave/modest trough.
Maples
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1254 PM CDT Wed Jul 15 2020
A slow moving cold front will continue to drift southward ever-
so-slowly through Missouri through the afternoon and evening.
Showers and thunderstorms continue stretch from central Missouri
into west-central Illinois along and ahead of the front. Locally
heavy rain and frequent lightning has been observed with some of
the strongest storms.
Another area will continue to develop over central Missouri this
afternoon, exhibiting potential for strong to severe thunderstorm
development. This areas will impact KCOU around 19z-20z, quickly
pressing to the east. This features will travel along and ahead of
the front with additional storms developing along the front
through the evening. Expect that the remainder of the terminals
will be impacted between 21z and 00z this evening.
Any of the storms could result in locally heavy rain, visibility
reductions between 2SM and 4SM. Localized gusts of 40 knots,
visibility reductions below 1SM, and vivid lightning will be
likely with the strongest thunderstorms, to be accounted for in
any further amendments.
Once the front passes between 00z and 02z, ceilings will likely
lower to MVFR with some locations down to IFR. However, confidence
in IFR is not high and may be limited in overall coverage. Expect
improvement back to VFR through Thursday morning.
SPECIFICS FOR KSTL:
The main concern will be the thunderstorm potential late this
afternoon and evening. Convective allowing models has become
better aligned in timing and overall form of the convective
feature. This feature is expected to develop as a small cluster of
storms over central Missouri, potentially evolving into a bowing
line.
Main impact will be most likely from 22z through 00z with locally
heavy rain, gusty winds to around 40 knots, and visibility
reductions around lower than 2SM. For now, stuff with the general
mention of visibility around 4SM with the boundary passage, but
finer details may be better addressed/time in subsequent
amendments.
Showers and a few storms linger through about 01z to 02z with MVFR
cigs expected to settle in tonight behind the front. There are
some indications of lower visibilities with higher low level
moisture content and light wind. This will be better grasped with
continued trends in hi-res solutions. Expect VFR conditions to
return late Thursday morning/early afternoon.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jul 15, 2:13 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
313 PM CDT Wed Jul 15 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-162015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
313 PM CDT Wed Jul 15 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Thunderstorms are likely to continue through this evening. Some of
the storms may be strong to severe. Damaging winds, large hail, and
a few tornadoes are possible. Storms could produce locally heavy rain
and localized flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There are additional chances of thunderstorms across parts of the
area Thursday through Saturday and again Sunday night through
Tuesday.
A prolonged and dangerous heat wave is possible for much of the area
from Friday through next Tuesday and perhaps beyond. Peak heat index
values each day between 100 and 110 degrees are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed through this evening.
Maples
In the hours before
Local storm report, Jul 15, 2:51 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL NEW MELLE 38.71N 90.88W
07/15/2020 M0.88 INCH ST. CHARLES MO TRAINED SPOTTER
&&
BRITTLocal storm report, Jul 15, 3:02 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 1 WSW DARDENNE PRAIRIE 38.75N 90.75W
07/15/2020 M70 MPH ST. CHARLES MO TRAINED SPOTTER
TRAINED SPOTTER REPORTED MEASURED 70MPH
GUST.
&&
AELocal storm report, Jul 15, 3:06 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 4 S DARDENNE PRAIRIE 38.70N 90.74W
07/15/2020 ST. CHARLES MO TRAINED SPOTTER
SEVERAL TREES DOWN ACROSS THE ROAD AND PEA
SIZED HAIL.
&&
AELocal storm report, Jul 15, 3:11 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 2 S LAKE SAINT LOUIS 38.76N 90.79W
07/15/2020 ST. CHARLES MO PUBLIC
REPORT OF WIRES DOWN AT THE INTERSECTION OF
SOMMERS RD AND HWY N.
&&
AELocal storm report, Jul 15, 3:22 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 W SAINT PETERS 38.78N 90.63W
07/15/2020 ST. CHARLES MO TRAINED SPOTTER
8IN DIAMETER TREE LIMB FELL ON HOUSE AND
DAMAGED SHINGLES AND GUTTER.
&&
AELocal storm report, Jul 15, 3:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 2 SSW MARYLAND HEIGHTS 38.69N 90.49W
07/15/2020 ST. LOUIS MO PUBLIC
TREE DOWN ON A HOME.
&&
AEThunderstorm Wind, Madison
- When
- July 15, 3:25 PM CST to 3:40 PM CST
- Where
- Madison County, 0.87 mi SSW of Fairmont to 0.66 mi N of Le Claire
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.909, -90.207
Widespread wind damage occurred across portions of Madison County. In Alton, several large trees were blown down and two homes sustained moderate roof damage from the fallen trees. One unoccupied car suffered major damage from a fallen tree. Also, numerous tree limbs and trees were blown down in Roxana, Wood River, Granite City and Edwardsville.
Tornado, Macoupin
- When
- July 15, 3:47 PM CST to 3:48 PM CST
- Where
- Macoupin County, 2.95 mi ESE of Palmyra Zelmer Arpt to 3.01 mi ESE of Palmyra Zelmer Arpt
- Rating
- EFU
- Path length
- 0.15 mi
- Path width
- 15 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.406, -89.928
Two spotters reported a tornado briefly touched down in a field verified with a picture. This tornado touched down northeast of Hettick, IL, southwest of Otter Lake. The tornado was very short lived and did not damage any rating indicators, thus it will be labeled an EF-unknown.
Tornado, Montgomery
- When
- July 15, 3:58 PM CST to 4:02 PM CST
- Where
- Montgomery County, 4.53 mi WSW of Walshville to 2.58 mi W of Walshville
- Rating
- EF0
- Path length
- 3.21 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.034, -89.690
A combination of a ground survey and satellite data shows an intermittent tornado path. The tornado touched down just south of Prange Avenue. It snapped and uprooted some trees near a residence on Prange Avenue. Satellite data shows the tornado continued northeast through cornfields, damaging more trees near Sewing and Mt. Olive Trails. Satellite data shows the tornado continued northeast, before lifting just west of Niemanville Trail. The tornado was rated as EF0 with a path length of 3.2 miles and max path width of 75 yards.
Thunderstorm Wind, Montgomery
- When
- July 15, 4:03 PM CST
- Where
- Montgomery County, Walshville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.070, -89.620
Thunderstorm winds blew down a large tree in town.
Tornado, Montgomery
- When
- July 15, 4:05 PM CST to 4:06 PM CST
- Where
- Montgomery County, 1.87 mi NE of Walshville to 2.38 mi NNE of Walshville
- Rating
- EF0
- Path length
- 0.57 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.091, -89.598
A combination of a ground survey and satellite data suggests a brief, weak tornado touched down northeast of Walshville, IL. The tornado first touched down in a corn field west of Durbin Road. The tornado then continued northeast, mainly causing tree damage, though some minor structural damage to a house west of Durbin Road also occurred. The tornado quickly lifted as it approached Durbin Road. The tornado was rated as EF0 with a path length of 0.57 miles and max path width of 50 yards.
Thunderstorm Wind, St. Clair
- When
- July 15, 4:05 PM CST to 4:32 PM CST
- Where
- St. Clair County, 1.17 mi SSE of Swansea to 1.4 mi SE of Mascoutah
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 38.513, -90.026
Widespread thunderstorm wind damage occurred from Belleville eastward through Mascoutah. In Belleville, multiple trees were blown down as well as power lines. Also, a couple of buildings sustained minor roof damage. In Mascoutah, multiple trees and tree limbs were blown down throughout town. Also, a tree split with one portion falling onto a house and the tornado siren on top of city hall tipped over.
Thunderstorm Wind, Monroe
- When
- July 15, 4:06 PM CST
- Where
- Monroe County, 0.86 mi NNE of Waterloo to 1.16 mi NE of Waterloo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.342, -90.144
Thunderstorm winds blew down multiple utility poles along Hamacher Street.
Thunderstorm Wind, Bond
- When
- July 15, 4:10 PM CST
- Where
- Bond County, 3.58 mi S of Reno
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.919, -89.509
Thunderstorm winds blew down a tree onto Terrapin Ridge Road.
Thunderstorm Wind, Montgomery
- When
- July 15, 4:15 PM CST
- Where
- Montgomery County, 0.8 mi S of Butler to 0.73 mi WNW of Hillsboro
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.188, -89.530
Thunderstorm winds blew down several trees between Butler and Hillsboro. Some of the trees fell onto road ways briefly blocking them.
Thunderstorm Wind, St. Clair
- When
- July 15, 4:16 PM CST to 4:18 PM CST
- Where
- St. Clair County, 0.86 mi SSE of Paderborn to 3.49 mi SE of Paderborn
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 38.359, -90.023
Thunderstorm winds blew down several power poles along Knab Road. Also, a nearby machine shed was destroyed and another one sustained moderate damage. A number of trees and tree limbs were blown as well.
Tornado, Montgomery
- When
- July 15, 4:18 PM CST to 4:25 PM CST
- Where
- Montgomery County, 3.54 mi NW of Farmersville to 4.95 mi WNW of White Oak
- Rating
- EF0
- Path length
- 3.89 mi
- Path width
- 300 yd
- Continued into
- Sangamon, Il (ILX)
- Reported by
- Emergency Manager
- Coordinates
- 39.472, -89.687
A tornado developed about 3 miles north-northwest of Farmersville, Illinois, near the intersection of Rovey Lane and East 1st Road. A few storm chasers captured video of the tornado as it moved northeast and then north toward the Montgomery and Sangamon County line. On video the tornado appeared to be multivortex and violent, yet damage in the St. Louis county warning area was limited to a few broken tree branches, flattened corn and the partial destruction of a small outbuilding. Therefore, it was rated as an EF-0 in Montgomery County with a path length of 3.89 miles and a max path width of 300 yards. The tornado continued north into Sangamon County (WFO Central IL CWA) before lifting and dissipating about 2.4 miles south of Divernon. Overall, the tornado was rated EF0 with a total path length of 4.24 miles and a max path width of 300 yards. No deaths or injuries were reported.
Thunderstorm Wind, Clinton
- When
- July 15, 4:35 PM CST to 4:48 PM CST
- Where
- Clinton County, 0.44 mi NNE of New Baden to 0.72 mi SSW of Breese
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.536, -89.697
Thunderstorm winds blew down several trees in New Baden. One of the trees fell onto a power line knocking it down. In Breese, a large tree limb brought down a power line.
Thunderstorm Wind, Fayette
- When
- July 15, 4:42 PM CST to 5:05 PM CST
- Where
- Fayette County, 3.9 mi ENE of Dressor to Vandalia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.190, -88.982
A line of severe storms blew down several large trees. Also, several power lines were blown down in Vandalia.
Thunderstorm Wind, Randolph
- When
- July 15, 5:34 PM CST
- Where
- Randolph County, 2.19 mi S of Eden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.088, -89.670
Thunderstorm winds blew down several trees just south of Eden.
Thunderstorm Wind, Randolph
- When
- July 15, 6:24 PM CST
- Where
- Randolph County, Chester
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.900, -89.820
Thunderstorm wind blew down several trees in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 15 to 17, 202024 deaths · 3 events
- Rip Current in Florida, July 15, 20201 death · 1 event
- Tornadoes and Flash Flooding in Illinois, July 15 to 16, 2020$10 million · EF0 · 13 events
- Hail and Damaging Winds in Georgia, July 15, 2020$682,000 · 2 in hail · 13 events
- Tornadoes in Indiana, July 15, 2020$105,000 · EF1 · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 15, 2020$57,000 · 50 kt wind · 4 events
- Heat in Mississippi, July 15, 202022 events
- Flash Flooding and Hail in Illinois, July 15 to 16, 2020$22,000 · 61 kt wind · 5 events
- Heat in Tennessee, July 15, 202021 events
- Flash Flooding and Hail in Colorado, July 15, 20201.25 in hail · 13 events
- Flood and Damaging Winds in Kansas, July 15 to 18, 202061 kt wind · 11 events
- Flood and Hail in Illinois, July 15 to 16, 20201.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909190, 905890, 905891, 909195, 905910, 909212, 909213, 909267, 909266, 909264, 905911, 909268, 909269, 909271, 909272.